Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2020, 6:54 PM CDT for Martin County, Midland County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 2, 2020, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:55 PM CDT | TSTM WND GST 60 | 3 Nne Midland, TX | |
| Jul 2, 6:55 PM CDT | TSTM WND GST 60 | 3 Nnw Midland, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WUUS54 KMAF 022354 SVRMAF TXC317-329-030030- /O.NEW.KMAF.SV.W.0192.200702T2354Z-200703T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 654 PM CDT Thu Jul 2 2020 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... North central Midland County in western Texas... Southwestern Martin County in western Texas... * Until 730 PM CDT. * At 654 PM CDT, a severe thunderstorm was located near Midland, and is nearly stationary. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Midland and Midland Airpark. This includes Interstate 20 between mile markers 140 and 145. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3219 10198 3200 10195 3197 10215 3213 10221 TIME...MOT...LOC 2354Z 080DEG 3KT 3209 10208 HAIL...0.75IN WIND...60MPH $$ 24
1 follow-up statement
936 WWUS54 KMAF 030013 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 713 PM CDT Thu Jul 2 2020 TXC317-329-030030- /O.CON.KMAF.SV.W.0192.000000T0000Z-200703T0030Z/ Midland TX-Martin TX- 713 PM CDT Thu Jul 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTH CENTRAL MIDLAND AND SOUTHWESTERN MARTIN COUNTIES... At 710 PM CDT, a severe thunderstorm was located near Midland, and is nearly stationary. At 708 PM CDT, a National Weather Service employee estimated wind gusts up to 65 mph and torrential rainfall occurring 4 miles NE of Midland. HAZARD...60 mph wind gusts and penny size hail. SOURCE...NWS Employee. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midland and Midland Airpark. This includes Interstate 20 between mile markers 140 and 145. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3215 10198 3200 10195 3197 10215 3213 10221 TIME...MOT...LOC 0010Z 080DEG 3KT 3209 10210 HAIL...0.75IN WIND...60MPH $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:07 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 2, 2:07 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 207 PM CDT Thu Jul 2 2020 .DISCUSSION... Current radar is showing isolated showers and storms developing in the higher elevations south of I-10 this afternoon. Hi-Res models indicate this activity will spread east into the Permian Basin so everyone will have a chance to see some rain today, though chances will be low. We are not currently outlooked in SPC's latest SWODY1 but can't rule out an isolated storm becoming strong to marginally severe. Unfortunately, today will be the coolest day of the forecast period as high pressure over the desert southwest expands eastward into the South Plains by early next week. Increasing subsidence will cause temperatures to rise a few degrees with most locations reaching the upper 90s to low 100s for highs; however, a southerly to southeasterly low level flow should prevent temps from reaching heat advisory criteria. In addition, the increasing subsidence should also severely limit any rain chances after the weekend. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 99 73 101 / 20 0 0 0 Carlsbad 72 99 73 100 / 20 20 10 20 Dryden 73 97 73 101 / 20 10 0 0 Fort Stockton 73 96 71 98 / 20 20 0 10 Guadalupe Pass 69 90 69 90 / 20 30 20 30 Hobbs 68 95 70 97 / 30 10 10 10 Marfa 63 91 63 93 / 30 40 10 20 Midland Intl Airport 73 98 73 100 / 20 0 0 0 Odessa 73 98 73 100 / 20 10 0 0 Wink 73 100 74 102 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, Jul 2, 2:20 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Thu Jul 2 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Thu Jul 2 2020 /120 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible especially through this evening. The strongest storms will be capable of producing brief gusty winds, small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 2, 3:46 PM CDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 346 PM CDT Thu Jul 2 2020 TXZ075-279-022130- Pecos TX-Central Brewster County TX- 346 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT... At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 27 miles northwest of Sanderson, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3051 10282 3066 10246 3017 10261 3013 10332 TIME...MOT...LOC 2046Z 358DEG 15KT 3044 10271
Special weather statement, Jul 2, 5:49 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Thu Jul 2 2020
TXZ279-282-022330-
Central Brewster County TX-Lower Brewster County TX-
549 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Persimmon Gap, or 22 miles northeast of Panther
Junction, moving southwest at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Big Bend National Park.
LAT...LON 2946 10330 2982 10303 2977 10264 2973 10265
2975 10267 2974 10268 2968 10269 2964 10274
2960 10274 2960 10277 2955 10277 2952 10281
2949 10280 2945 10283 2941 10283 2940 10281
2936 10285
TIME...MOT...LOC 2249Z 023DEG 23KT 2959 10299Special weather statement, Jul 2, 6:27 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 627 PM CDT Thu Jul 2 2020 TXZ060-061-067-068-030000- Crane TX-Ector TX-Ward TX-Winkler TX- 627 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Monahans, moving west at 5 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monahans Sandhills State Park and Penwell. This includes Interstate 20 between mile markers 85 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3181 10255 3161 10249 3149 10279 3172 10289 TIME...MOT...LOC 2327Z 067DEG 5KT 3164 10269 88
Special weather statement, Jul 2, 6:45 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 645 PM CDT Thu Jul 2 2020 TXZ051-062-030015- Midland TX-Martin TX- 645 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 715 PM CDT... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near Midland, moving southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Greenwood and Midland Airpark. This includes Interstate 20 between mile markers 136 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3223 10198 3204 10182 3194 10206 3207 10219 TIME...MOT...LOC 2344Z 035DEG 11KT 3207 10206 88
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:14 PM CDT | Special Weather Statement | MAF | Reagan | 46 min |
| Jul 1, 7:43 PM CDT | Dust Storm Warning | MAF | Andrews, Dawson, Gaines | 47 min |
| Jul 1, 10:56 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| Jul 2, 1:28 AM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Jul 2, 3:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jul 2, 5:49 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| Jul 2, 6:27 PM CDT | Special Weather Statement | MAF | Ector | 33 min |
| Jul 2, 6:45 PM CDT | Special Weather Statement | MAF | Martin | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.